Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Quad Cities, IA

July 7, 20164 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2016, 6:15 AM CDT for 4 counties in Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 6:15 AM CDT (11:15 UTC)
Expired
Jul 7, 2016, 7:00 AM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 6:01 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KDVN 071115
SVRDVN
IAC087-101-107-183-071200-
/O.NEW.KDVN.SV.W.0044.160707T1115Z-160707T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HENRY COUNTY IN SOUTHEASTERN IOWA...
  JEFFERSON COUNTY IN SOUTHEASTERN IOWA...
  SOUTHEASTERN KEOKUK COUNTY IN SOUTHEASTERN IOWA...
  SOUTHERN WASHINGTON COUNTY IN SOUTHEASTERN IOWA...

* UNTIL 700 AM CDT

* AT 614 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ABINGDON...OR 7 MILES NORTHWEST OF FAIRFIELD...MOVING NORTHEAST AT
  35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD...WASHINGTON...WAYLAND...BRIGHTON...RICHLAND...
  AINSWORTH...BATAVIA...LIBERTYVILLE...CRAWFORDSVILLE...
  MAHARISHI VEDIC CITY...OLDS...PACKWOOD...PLEASANT PLAIN...
  COPPOCK...ABINGDON...OLLIE...MARR PARK...HASKINS...
  LAKE DARLING STATE PARK AND BROOKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4143 9149 4116 9148 4093 9212 4101 9218
      4116 9218 4116 9224
TIME...MOT...LOC 1114Z 243DEG 32KT 4108 9208 

HAIL...<.75IN
WIND...60MPH
 
$$

DC
2 follow-up statements
627 
WWUS53 KDVN 071130
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 AM CDT THU JUL 7 2016

IAC087-101-107-183-071200-
/O.CON.KDVN.SV.W.0044.000000T0000Z-160707T1200Z/
HENRY IA-JEFFERSON IA-KEOKUK IA-WASHINGTON IA-
630 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN HENRY...NORTHWESTERN JEFFERSON...SOUTHEASTERN KEOKUK
AND SOUTHERN WASHINGTON COUNTIES...

AT 630 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT
PLAIN...OR 10 MILES NORTH OF FAIRFIELD...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...WASHINGTON...WAYLAND...BRIGHTON...RICHLAND...AINSWORTH...
CRAWFORDSVILLE...MAHARISHI VEDIC CITY...OLDS...PACKWOOD...
PLEASANT PLAIN...COPPOCK...ABINGDON...OLLIE...MARR PARK...HASKINS...
LAKE DARLING STATE PARK...BROOKVILLE...SALINA AND NOBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4143 9149 4116 9148 4096 9204 4102 9210
      4116 9218 4120 9213
TIME...MOT...LOC 1130Z 243DEG 32KT 4115 9191 

HAIL...<.75IN
WIND...60MPH
 
$$

DC
767 
WWUS53 KDVN 071151
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT THU JUL 7 2016

IAC087-101-107-183-071201-
/O.EXP.KDVN.SV.W.0044.000000T0000Z-160707T1200Z/
HENRY IA-JEFFERSON IA-KEOKUK IA-WASHINGTON IA-
651 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY...
NORTHWESTERN JEFFERSON...SOUTHEASTERN KEOKUK AND SOUTHERN WASHINGTON
COUNTIES WILL EXPIRE AT 700 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4143 9149 4116 9148 4096 9204 4102 9210
      4116 9218 4120 9213
TIME...MOT...LOC 1147Z 243DEG 32KT 4115 9191 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:48 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 2:48 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
248 AM CDT THU JUL 7 2016

.SYNOPSIS...
Issued at 240 AM CDT Thu Jul 7 2016

Active mid-summer pattern continues zonal flow aloft.  Numerous
waves embedded in the flow including the strongest low now over
southern Saskatchewan.  Albeit weaker, the next wave of interest for
our forecast area is currently over eastern Nebraska.  At the
surface, weak trough is now crossing Iowa.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CDT Thu Jul 7 2016

Forecast focus in the short term is thunderstorm chances.

Thunderstorms currently moving into central Iowa are expected to
be in a weakening phase as they approach east central portions of
the state where the atmosphere is more stable. Short range models
vary considerably in the handling of this system, with several
picking up on the moisture axis extending into east-central Iowa
and maintaining the convection into the eastern part of the state.
Radar trend does currently suggest weakening in central Iowa and
expect this trend to continue as it approaches east central IA.

This afternoon and evening:  With ample moisture in place, the main
question is how much clearing will occur today to assist
destabilization ahead of the front. Expect remnants of convection
through midday, but then rapid recovery with sun this afternoon.
Thunderstorms are expected to redevelop in the afternoon with
potential for severe storms as adequate shear and instability exist
to support damaging wind. Tornadoes cannot be ruled out due to to
numerous boundaries in the area and optimal storm timing.

While storms are expected to be progressive today, cannot rule out
a flash flood threat if storms affect areas that already
received heavy rain in the last 36 hours.

Main cold front will sweep through the state tonight to finally
bring a break from storm chances as we head into the weekend.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 240 AM CDT Thu Jul 7 2016

Forecast focus on dry weather through the weekend then thunderstorm
chances return by early next week.

Friday through Sunday: Rather pleasant with a northwest flow aloft
and high pressure at the surface. This will bring dry weather along
with tolerable temperatures and humidity. Highs should push into the
upper 70s and 80s with dewpoints in the upper 50s to mid 60s. Lows
will be dipping into the lower to mid 60s.

Monday through Wednesday:  Deep trough dives into the northern
Rockies and then lifts northeast into Saskatchewan. This sets up a
southwest flow aloft pulling increasing heat and humidity into the
cwa. There will be chances for thunderstorms each day but timing
individual disturbances and associated mcs activity is difficult
this far out. Basically, the grids will have chance pops until we
get a better idea of the timing. Eventually a cold front arrives but
not until late in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 240 AM CDT Thu Jul 7 2016

Areas of IFR fog and cigs will continue to spread along the
Mississippi valley this morning and are expected to affect TAF
sites until the thunderstorms arrive later this morning.
Thunderstorm complex over central Iowa will weaken as it moves
into eastern Iowa this morning. Remnants of this complex including
thunder will likely affect area TAF sites between 10z and 14z.
Another round of storms is expected to develop toward Thursday
evening.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...Haase
AVIATION...DMD
Hazardous weather outlook, Jul 7, 3:43 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 AM CDT THU JUL 7 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
343 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

REGARDING THE FOG...AREAS OF DENSE FOG WILL AFFECT PARTS OF EASTERN
IOWA AND NORTHWEST ILLINOIS THROUGH SUNRISE...CAUSING HAZARDOUS
TRAVEL CONDITIONS. FOG IS EXPECTED TO DISSIPATE BY MID MORNING.

REGARDING THE THUNDERSTORMS...AN AREA OF THUNDERSTORMS OVER
CENTRAL IOWA THIS MORNING WILL CONTINUE TO WEAKEN AS IT MOVES
INTO EASTERN IOWA AND NORTHWEST ILLINOIS. LATER TODAY AND THROUGH
TONIGHT...ADDITIONAL MULTICELL THUNDERSTORMS ARE EXPECTED TO
DEVELOP. THERE IS AN ENHANCED RISK FOR THESE NEXT ROUNDS OF
THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY LATE THIS AFTERNOON
THROUGH THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
AND FREQUENT LIGHTNING. SECONDARY THREATS ARE LARGE HAIL...
TORNADOES...AND FLASH FLOODING.

REGARDING THE FLOODING...THE WAPSIPINICON RIVER NEAR DEWITT IS
NEARING FLOOD STAGE. PLEASE SEE THE LATEST FLOOD STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONDAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
EACH DAY BUT IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR STORMS
TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 7, 4:27 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT THU JUL 7 2016

IAC019-055-061-105-113-071030-
DUBUQUE-JONES-BUCHANAN-LINN-DELAWARE-
427 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL TRACK FROM INDEPENDENCE
TO DUBUQUE...

AT 421 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED ACROSS
BUCHANAN COUNTY FROM NEAR STANLEY TO WALKER...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...DYERSVILLE...MONTICELLO...EDGEWOOD...WINTHROP...
EARLVILLE...COGGON...HOPKINTON...QUASQUETON...LAMONT...DELHI...
NEW VIENNA...COLESBURG...WORTHINGTON...RYAN...GREELEY...LUXEMBURG...
AURORA...PRAIRIEBURG AND DUNDEE.

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. THOSE
OUTDOORS OR CAMPING SHOULD SEEK SAFE SHELTER UNTIL THE STORMS PASS.

LAT...LON 4224 9102 4226 9177 4264 9179 4265 9104
TIME...MOT...LOC 0926Z 268DEG 33KT 4312 9167 4222 9166

DMD
Special weather statement, Jul 7, 5:11 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT THU JUL 7 2016

IAZ078-088-089-099-ILZ024>026-034-035-MOZ010-071215-
LOUISA-HENRY IA-DES MOINES-LEE-MERCER-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...WAPELLO...MOUNT PLEASANT...BURLINGTON...
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
KAHOKA
511 AM CDT THU JUL 7 2016

PATCHES OF DENSE FOG WILL COMPLICATE TRAVEL THIS MORNING.
VISIBILITY WILL BE REDUCED TO LESS THAN A QUARTER MILE IN SPOTS.
IF YOU ARE DRIVING...SLOW DOWN AND BE PREPARED FOR SUDDEN CHANGES
IN VISIBILITY. THE FOG IS EXPECTED TO LIFT BY MID MORNING.
Special weather statement, Jul 7, 5:53 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CDT THU JUL 7 2016

IAC101-107-183-071145-
JEFFERSON-KEOKUK-WASHINGTON-
553 AM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEAST IOWA...

AT 551 AM CDT...A STRONG THUNDERSTORM WAS NEAR OTTUMWA...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEDRICK...BRIGHTON...RICHLAND...PACKWOOD...HARPER...MARTINSBURG...
PLEASANT PLAIN...ABINGDON...OLLIE...LAKE DARLING STATE PARK...
TALLEYRAND...PEKIN...LINBY...LANCASTER AND RUBIO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4139 9201 4116 9182 4102 9218 4116 9218
      4116 9239
TIME...MOT...LOC 1051Z 237DEG 37KT 4107 9235

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:27 AM CDTSpecial Weather StatementDVNDelaware63 min
Jul 7, 5:53 AM CDTSpecial Weather StatementDVNKeokuk52 min
Jul 7, 7:04 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee, Louisa, Muscatine, Washington56 min
Jul 7, 7:07 AM CDTSpecial Weather StatementDVNVan Buren53 min
Jul 7, 7:48 AM CDTSpecial Weather StatementDVNDes Moines27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.